Texas, 2017

Tornado and Damaging Wind in Texas, March 29, 2017

March 29, 2017 · NWS SHV · 2 events in 2 counties and zones

A squall line which originally developed over West Texas during the late morning and early afternoon hours on March 28th ahead of a closed low over Central New Mexico, marched east across much of Texas during the afternoon and evening hours along the eastward advancing dryline, producing widespread reports of wind damage and large hail over these areas. These storms marched east into East Texas…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A squall line which originally developed over West Texas during the late morning and early afternoon hours on March 28th ahead of a closed low over Central New Mexico, marched east across much of Texas during the afternoon and evening hours along the eastward advancing dryline, producing widespread reports of wind damage and large hail over these areas. These storms marched east into East Texas shortly after 4 am on March 29th, but began to weaken with the loss of instability, with wind gusts of 35 to 45 mph common before they pushed into Western Louisiana and Southwest Arkansas shortly after daybreak. These winds did result in some large branches being downed north of Marshall, with even an isolated tornado having touched down along the north side of Longview. These storms diminished during the late morning hours across SouthCentral Arkansas and Northcentral Louisiana, leaving behind a mesoscale boundary which focused additional scattered shower and thunderstorm development during the late afternoon hours with increased heating over these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 28, 11:03 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Mar 28, 11:03 PM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1203 AM CDT Wed Mar 29 2017

.DISCUSSION...
Little change to the 06z TAF package from the 00z TAF package. IR
imagery late this evening showing a mixture of low VFR and MVFR
ceilings across most of NE TX with this cloud cover pushing north
and east. This cloud cover should encompass most if not all our
terminal locations near or just prior to sunrise. Regional radar
mosaics showing a broken line of showers and thunderstorms along a
Wichita Falls, Comanche to near Hondo Texas with this line moving
generally eastward near 40kts. This line of convection may slow
down as it moves eastward overnight but did add VCTS to the TYR
terminal as early as 10z and to the GGG terminal as early as 12z.

Otherwise, thinking is that this line of convection will continue
weakening in coverage and intensity before and after sunrise Wed
morning with convection re-firing near and especially to the east
of a HOT Springs, Shreveport, to Lufkin line late Wed Aftn and
steadily push eastward during the evening and overnight hours on
Wed.

13

&&

.PREV DISCUSSION... /issued 954 PM CDT Tue Mar 28 2017/

DISCUSSION...
Will make no changes to the forecast this evening. Lower clouds
will be spreading North into the region with skies becoming mostly
cloudy. Could see some rain development over parts of Northeast
Texas into Southeast Oklahoma and Southwest Arkansas where surface
boundary resides. /06/

PREV DISCUSSION... /issued 619 PM CDT Tue Mar 28 2017/

AVIATION...
VFR conditions late this evening should continue through the next
6 hours or so before we begin to see stratus developing/moving
northward from the SE TX/S LA coast and effecting our terminal
airspace overnight. Believe this will come in as mostly MVFR
ceilings with heights near 1-2kft but will need to watch for some
IFR ceilings briefly late tonight through the early morning hours
on Wed. Pressure gradient will remain strong but with a developing
inversion overnight, we should see winds decouple slightly. Strong
SSE winds will return with earnest on Wed with gusts upwards of
25kts possible across all but the MLU/ELD terminals.

Convection will be moving our way overnight in the form of a
broken line of strong to severe thunderstorms but should begin to
weaken in coverage and intensity to our west and northwest near or
just after 12z Wed. Made mention of tempo TSRA at the TYR/GGG
terminals for the morning hours on Wed just in case this
convection moving our way stays in tact. Otherwise, we await on
daytime heating and reorganization of strong to severe
thunderstorms by late afternoon into the evening hours mainly
along and east of a line from the LFK/SHV/TXK terminal eastward in
the 21z-00z period and advancing eastward towards the ELD/MLU
terminals just beyond this TAF cycle.

/13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  82  63  75 /  20  60  80  30
MLU  65  85  66  78 /  20  20  90  70
DEQ  63  75  56  68 /  50  80  60  40
TXK  65  78  60  71 /  40  70  80  40
ELD  63  82  63  76 /  20  40  90  60
TYR  68  78  57  70 /  60  80  40  20
GGG  68  78  60  72 /  40  70  70  30
LFK  69  80  62  76 /  20  70  70  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 10 AM to 7 PM CDT Wednesday for ARZ070-
     071.

LA...Lake Wind Advisory from 10 AM to 7 PM CDT Wednesday for LAZ001-
     002-010.

OK...None.
TX...Lake Wind Advisory from 10 AM to 7 PM CDT Wednesday for TXZ096-
     097-108>112-124>126-136>138-149>153-165.

&&

06/13
Hazardous weather outlook, Mar 28, 11:00 AM CST, 17 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1200 PM CDT Tue Mar 28 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1200 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...southeast Oklahoma...east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms are expected to increase in coverage
from the west overnight across southeast Oklahoma and northeast
Texas. A few of these ongoing storms may be severe but are
forecast to quickly diminish upon entering the ArkLaTex.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Numerous strong to severe thunderstorms will develop across the
ArkLaTex on Wednesday afternoon and Wednesday night, with the
threat for damaging winds, isolated tornadoes, hail, and locally
heavy rainfall possible. Lingering severe convection will exit the
region across southeast Arkansas and north Louisiana on Thursday
morning. Large hail and damaging winds will be the primary
threat by Thursday morning. Showers and thunderstorms increase in
coverage again on Sunday and Sunday night with the threat for
additional severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

05

In the hours before

Special weather statement, Mar 29, 3:13 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
413 AM CDT WED MAR 29 2017

TXZ096-108>110-124-125-136-137-291000-
Upshur TX-Gregg TX-Smith TX-Camp TX-Red River TX-Wood TX-Franklin TX-
Titus TX-
413 AM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...FRANKLIN...
WOOD...UPSHUR...WESTERN TITUS...CAMP...CENTRAL GREGG AND SOUTHWESTERN
RED RIVER COUNTIES UNTIL 500 AM CDT...

At 412 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Emory to near Golden to near
Van to 17 miles northwest of Palestine. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tyler, Longview, Mount Pleasant, White Oak, Gladewater, Gilmer,
Mineola, Pittsburg, Winnsboro, Hagansport, Leesburg, Lindale, Mount
Vernon, Quitman, Big Sandy, Hawkins, Clarksville City, East Mountain,
Scroggins and Pleasant Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3296 9531 3339 9531 3349 9515 3265 9470
      3248 9470 3233 9545 3237 9545 3248 9559
      3269 9559 3272 9564 3296 9567
TIME...MOT...LOC 0912Z 248DEG 40KT 3299 9578 3281 9555 3245 9562 3196
9581

CN
Special weather statement, Mar 29, 4:01 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
501 AM CDT WED MAR 29 2017

OKZ077-TXZ096-097-108-109-111-291100-
McCurtain OK-Bowie TX-Red River TX-Franklin TX-Morris TX-Titus TX-
501 AM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN...FRANKLIN...WESTERN
BOWIE...NORTHERN MORRIS...TITUS AND RED RIVER COUNTIES UNTIL 600 AM
CDT...

At 500 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Towson to near Bagwell to Mount
Vernon. Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mount Pleasant, Clarksville, Hagansport, Boxelder, Idabel, Broken
Bow, Mount Vernon, De Kalb, Bogata, Us 259 And I 30 Intersection,
Purley, Dalby Springs, Wilkerson, Bagwell, Manchester, Wright City,
Valliant, Detroit, Winfield and Talco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3333 9448 3304 9531 3386 9531 3391 9528
      3389 9526 3396 9523 3394 9516 3424 9515
      3425 9505 3429 9505 3450 9446
TIME...MOT...LOC 1000Z 242DEG 39KT 3406 9525 3361 9517 3317 9521

CN
Special weather statement, Mar 29, 4:03 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
503 AM CDT WED MAR 29 2017

TXZ097-108>112-124>126-136>138-149-150-291100-
Gregg TX-Smith TX-Harrison TX-Marion TX-Wood TX-Franklin TX-
Morris TX-Upshur TX-Cherokee TX-Cass TX-Camp TX-Bowie TX-Rusk TX-
Titus TX-
503 AM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION...SOUTHERN
FRANKLIN...NORTHWESTERN RUSK...SOUTHWESTERN BOWIE...UPSHUR...SOUTHERN
TITUS...SMITH...WESTERN CASS...WESTERN HARRISON...EASTERN WOOD...
MORRIS...CAMP...GREGG AND NORTHERN CHEROKEE COUNTIES UNTIL 600 AM
CDT...

At 503 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Purley to near Rosewood to 6 miles south
of Hawkins to near Reese. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tyler, Longview, Mount Pleasant, Jacksonville, Henderson, Kilgore,
Whitehouse, White Oak, Gladewater, Gilmer, Pittsburg, Winnsboro,
Leesburg, Lindale, Hallsville, Daingerfield, Overton, Bullard, Troup
and Hughes Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3218 9546 3224 9548 3230 9545 3236 9545
      3238 9548 3248 9548 3296 9535 3296 9531
      3306 9531 3335 9448 3294 9448 3207 9462
      3192 9543 3196 9545 3201 9543 3204 9544
      3205 9542 3207 9544 3208 9542 3215 9548
TIME...MOT...LOC 1003Z 246DEG 27KT 3309 9517 3271 9512 3250 9519 3202
9532

CN

The radar

The Shreveport radar (KSHV), 90 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Gregg

When
March 29, 4:38 AM CST to 4:49 AM CST
Where
Gregg County, 0.21 mi SE of Tenneryville to 2.39 mi ESE of Judson
Rating
EF1
Path length
5.97 mi
Path width
480 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
32.528, -94.798

An EF-1 tornado with maximum estimated winds of 100-110 mph touched down along Reel Road just north of West Loop 281, primarily snapping and uprooting trees. A tree did fall on the back side of one house at the corner of Reel Road and Buckner Street, damaging the house. Several homes had roof damage in the Hobson Road area, and several fences were blown over as well. The cross at the Grace Crossing United Methodist Church was leaning significantly and a light pole was also bent in this area. The tornado partially lifted the roof at the Judson Road Animal Clinic. One home and two cars were crushed by trees along Mary Ellen Drive. Another home along Airline Road lost several shingles as well as several trees on the property were snapped or uprooted. The tornado finally lifted just east of Sam Page Road.

Thunderstorm Wind, Harrison

When
March 29, 4:55 AM CST
Where
Harrison County, 2.85 mi NW of Walkers Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.612, -94.581

Several large tree limbs were downed. The wind also got under a mobile home, dislodging some of the skirt along the base of the home.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681848, 681851.